Overdose

Overdose from ecstasy can occur. It is usually characterised by very high body temperature and blood pressure, hallucinations and an elevated heartbeat. This is particularly dangerous for people who have an existing heart condition or breathing problems, and for people with depression or other psychological disorder.


Death

Although it is difficult to determine the exact number of ecstasy related deaths that have occurred, the toxic effects of ecstasy that can lead to death include:
  • heart attack
  • brain haemorrhage
  • blood clotting
  • kidney failure
  • overheating: the combination of taking ecstasy with prolonged and vigorous dancing raises the body temperature to dangerous levels. Because it is often taken in hot, humid venues the risk of death by overheating (hyperthermia) is further increased
  • drinking too much: several deaths have occurred from dilutional hyponatremia - a condition whereby a person’s brain swells from excess fluid intake, inducing a coma